WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Morphine Overdose: Know the Signs

By Jon McKenna
Medically Reviewed by Yilang Tang, MD, PhD on July 11, 2021
Certain side effects, whether serious or less threatening, often display if you or a loved one accidentally took too much morphine. The following are some signs of a morphine overdose.

If you or a loved one are taking morphine as a pain medication, it’s essential to remember that morphine is a strong opioid that may cause an overdose if taken incorrectly. Following your doctor’s recommended dosage and schedule is the first step in taking morphine properly, but it’s also smart to learn the signs of a morphine overdose.

How Much Morphine Does It Take to Overdose?

Put simply, taking any amount that exceeds your doctor’s prescribed dosage increases the risk of overdose, Jeffrey Zipper, MD, chief medical officer at iRecovery USA in Boca Raton, Florida, tells WebMD Connect to Care. It's also important to note that overdosing on morphine could prove fatal. 

Taking morphine in combination with other drugs could also pose risks. In 2016, the Federal Drug Administration (FDA) issued new regulations to warn the public about the risks associated with taking over 400 opioid medications, including some morphine formulations, concurrently with benzodiazepines. "Risks include extreme sleepiness, respiratory depression, coma and death," the FDA notes.  

Your doctor’s recommended morphine dosage will vary depending on your body weight, previous reaction to opioids, and other factors. According to Zipper, general guidelines for someone not currently taking any opioids are:

  • Pill, tablet, or oral liquid forms: 10 to 30 milligrams (mg) in the first 4 hours when you begin taking it, and 150 mg per day.
  • Injectable liquid form: 3 to 10 mg in the first 4 hours when you begin taking it, and 50 mg per day. “The effects of intravenously-administered morphine are three times more potent than oral because the medication goes directly from the bloodstream to the brain without passing through the liver first,” Zipper says.
  • Nasal spray form: As the formulations of nasally-delivered morphine vary, follow the dosage listed on your prescription slip or medication label. According to Zipper, it is difficult to overdose on a morphine spray because the medication passes so slowly through the nose lining into your bloodstream.

When someone first starts taking morphine, “it is best to start at a low dose and [increase] slowly,” Zipper adds.

Morphine Overdose Symptoms

“Even when morphine is taken as prescribed, it can be associated with serious and sometimes life-threatening side effects within the first 1 to 3 days of taking morphine, or whenever a dose is increased,” Anton C. Bizzell, MD, president and CEO of The Bizzell Group in Lanham, Maryland, tells WebMD Connect to Care.

“Serious side effects for morphine overdose include agitation, changes in your heartbeat, confusion, drowsiness, extreme sleepiness, fever, hallucinations, loss of appetite, nausea, and significant changes in your mood,” Bizzell says. In addition, fainting can occur during an overdose. 

Less-threatening side effects of a morphine overdose, Bizzell says, can include:

  • Cold or clammy skin
  • Bluish fingertips and lips
  • Constricted pupils
  • Blurred vision
  • Vomiting
  • Severe constipation
  • Severely slowed or irregular breathing
  • Limp muscles

If you or a loved one are exhibiting the signs of a morphine overdose, it's important to access emergency medical care by calling 911 or the emergency medical service in your area right away. 

Don’t Wait. Get Help Now.

If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.

WHATS NEXT
Treatment & Resources for Prescription Drugs